Florida, 2008

High Surf in Florida, April 6 to 9, 2008

April 6 to 9, 2008 · NWS JAX · 1 event in 1 county or zone

Persistent onshore flow caused significant beach erosion in Ponte Vedra Beach.

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Persistent onshore flow caused significant beach erosion in Ponte Vedra Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 6, 2:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 6, 2:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 AM EDT SUN APR 6 2008

.SHORT TERM...PREFRONTAL TROUGH AND CONVECTION HAS MOVED SOUTH
INTO SOUTH FLORIDA WITH A MESOHIGH IN ITS WAKE. COLD FRONT STILL
BACK TO THE NW ACROSS CENTRAL GA INTO FL PANHANDLE. FORECAST
CHALLENGE WILL BE HOW MUCH CONVECTION WILL REDEVELOP TODAY AS COLD
FRONT SLOWLY PUSHES TO NEAR GA-FL LINE. EXPECT ACTIVITY TO BE SLOW
TO REFORM DUE TO STABILIZED AIRMASS AND DEBRIS CLOUDS. BY
AFTERNOON ENOUGH MOISTURE AND HEATING COMBINED WITH UPPER IMPULSE
PROGGED OFF THE GULF SHOULD PRODUCE SCATTERED TO NUMEROUS
CONVECTION OVER NE FL. LOCALLY HEAVY RAINFALL AGAIN POSSIBLE DUE
TO ADEQUATE MOISTURE PRESENT AND A SLOWER STORM MOTION. POPS
WILL DECREASE MONDAY AND TUESDAY AS A NE FLOW BECOMES ESTABLISHED
AND BRINGS IN A DRIER AND MORE STABLE AIRMASS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...SURFACE HIGH PRESSURE
RIDGE WILL LINGER ALONG THE EAST COAST MAINTAINING AN ONSHORE FLOW
THROUGH THURSDAY. HIGH PRESSURE RIDGING ALOFT WILL KEEP WEATHER
DRY AND WARM. FLOW BECOMES SOUTHERLY ON FRIDAY WITH 00Z GFS AND
ECMWF MODELS IN GOOD AGREEMENT WITH TIMING OF NEXT COLD FRONT
MOVING THROUGH ON SATURDAY.

&&

.AVIATION...AS COLD FRONT STALLS OVER THE AREA TODAY...CIGS WILL
BE DIFFICULT. MOST LOW CIGS ARE BEHIND ACTUAL SFC FRONT...ALTHO
SOME IFR CIGS ARE AHEAD OF THE FRONT AND OBSCURED BY HIGH CLOUDS
ON SAT PIX. DUE TO RECENT RAINS...MAY BE SOME MOSTLY LIGHT FOG
TOWARD SUNRISE ALTHO BL WINDS SHOULD PREVENT IFR VSBYS. HAVE
INDICATED BEST CHANCES OF TSTMS TO THE S DURING THE AFTN.

&&

.MARINE...HAVE EXTENDED SMALL CRAFT ADVISORY THRU 11 AM DUE TO
RESIDUAL 7 FT SWELLS IN THE OFFSHORE WATERS. WINDS AND SEAS WILL
RETURN TO SMALL CRAFT CRITERIA BY EARLY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  82  62  74  57 /  10  30  40  10
SSI  76  65  70  60 /  30  30  40   0
JAX  81  65  77  59 /  40  30  30  10
SGJ  79  66  74  64 /  50  60  30  10
GNV  82  63  82  61 /  60  70  30  20
OCF  81  66  82  61 /  60  70  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM THIS MORNING FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

ZIBURA/CARROLL
Hazardous weather outlook, Apr 6, 4:40 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 AM EDT SUN APR 6 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
540 AM EDT SUN APR 6 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A MODERATE RIP CURRENT RISK CONTINUES FOR AREA BEACHES...

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE OVER
NORTHEAST FLORIDA THIS AFTERNOON...

PATCHY MORNING FOG EARLY THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN A MILE IN SOME LOCATIONS.

LINGERING OCEAN SWELLS WILL MAINTAIN A MODERATE RIP CURRENT RISK FOR
AREA BEACHES. PLEASE REFER TO THE SURF ZONE FORECAST FOR ADDITIONAL
INFORMATION.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON MAINLY OVER NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WILL BE POSSIBLE OVER NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE ON MONDAY OVER MAINLY
INLAND NORTHEAST FLORIDA.

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE ON MONDAY AND TUESDAY
AT EAST COAST BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED THIS
AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

Event by event

1 high surf. Local standard time, as filed.

High Surf, St. Johns

When
April 6, 8:00 AM EST to April 9, 8:00 AM EST
Where
St. Johns forecast zone
Property damage
$300,000
Reported by
Broadcast Media

Several days of high astronomical tides combined with persistent onshore flow and rough surf caused significant beach erosion near the 3500 block of South Ponte Vedra Beach Blvd. Several homes are reported as being threatened with collapse. This area has historically suffered from persistent beach erosion with significant erosion events also occurring in September and October of last year. The cost of damage and repair was estimated.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94087.